Illinois, 2003

Damaging Wind in Illinois, April 16, 2003

April 16, 2003 · NWS ILX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 16, 1:22 PM CST, 6 hours 36 minutes earlier.

Area forecast discussion, Apr 16, 1:22 PM CST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
222 PM CDT WED APR 16 2003

PLENTY OF CONCERNS WITH POTENTIAL STRONG STORMS IN FIRST
PERIOD...PRECIPITATION AND TEMPERATURES IN NEAR TERM. THEN
FOCUS ON SYSTEM OVER EASTER WEEKEND.

LATEST 17Z SFC ANALYSIS PLACES STRONG SFC LOW PRESSURE ACROSS
EASTERN KANSAS. SFC STATIONARY FRONT IS ACROSS IOWA EAST ACROSS
NORTHERN ILLINOIS AND ACROSS SOUTHERN LOWER MICHIGAN.  SFC BOUNDARY
WAS ACROSS WESTERN ARKANSAS. HIGH PRESSURE WAS ACROSS CANADA.
LATEST 1715Z IR SATELLITE PLACES PLENTY OF LOW CLOUDS ACROSS UPPER
MIDWEST AND GREAT LAKES REGION WITH MID AND HIGH CLOUDS ACROSS
MIDWEST AND OHIO VALLEY REGION. LATEST 1715Z W/V IMAGE PLACES STRONG
S/W ACROSS EASTERN KANSAS. LATEST 1823Z KILX RADAR PLACES SHOWERS
AND A FEW THUNDERSTORMS FROM NEAR GALESBURG SOUTHEAST TO SPI.

MODELS HAVING JUST A FEW DIFFERENCES WITH HANDLING CURRENT LOW AND
WITH SYSTEM OVER EASTER WEEKEND.

MODELS MOVE H50 LOW EAST ACROSS SOUTHERN ILLINOIS WITH H50 RIDGE
ACROSS PLAINS STATES BY 12Z.  H50 TROUGH IS ACROSS WEST COAST WITH
ANOTHER H50 LOW DEVELOPING ACROSS EASTERN COLORADO BY 12Z FRI.  H50
LOW IS ACROSS CENTRAL PLAINS STATES BY 00Z SAT.  MODELS MOVE SFC LOW
PRESSURE EAST AND IS ACROSS SOUTHERN ILLINOIS BY 12Z TUE. SFC LOW
CONTINUES TO WEAKEN AND IS ACROSS OHIO VALLEY WITH ANOTHER SFC LOW
STRENGTHENING AND IS ACROSS MOUNTAIN WEST.  SFC LOW PRESSURE IS
ACROSS PLAINS STATES BY 00Z SAT THROUGH 12Z SAT.  T/H CROSS SECTIONS
INDICATES FAIRLY HIGH RH AT ALL LEVELS FROM 00Z THU-09Z THU.  THEN
MAINTAINS HIGH RH AT LOW LEVELS THROUGH 12Z FRI. T/H CROSS SECTIONS
THEN RETURNS HIGH RH AT ALL LEVELS BY 06Z SAT-12Z SUN.  300K
ISENTROPIC SFC INDICATES DECENT LIFT AND COND PRES DEF ACROSS CWA
THROUGH 06Z THU. THEN MAINTAINS DECENT COND PRES DEF ACROSS CWA
THROUGH 00Z FRI. MODEL SOUNDING DATA INDICATES HIGH RH AT ALL LEVELS
THROUGH 12Z THU...THEN MAINTAINS HIGH LOW LEVEL RH THROUGH 12Z FRI.
MODEL SOUNDING DATA THEN RETURN HIGH RH AT ALL LEVELS BY 00Z SUN.
MODELS DECREASE 850MB TEMPS TO +8C BY 12Z THU...850MB TEMPS THEN
INCREASE TO +8C TO +11C BY 12Z FRI....THEN +12C TO TO +16C ACROSS
CWA BY 00Z SAT. WILL GO OCCASIONAL SHOWERS AND THUNDERSTORMS WITH NO
POPS MENTIONED FOR TONIGHT AS POPS ARE 100 PERCENT.

EXTENDED FORECAST...CONTINUES TO BE CHALLENGING WITH TIMING OF
SYSTEMS.

FOR TEMPERATURES...MODELS HAVING SOME DIFFERENCES. LEANING ON COOLER
TEMPS IN NEAR TERM.

.ILX...NONE.

13
Hazardous weather outlook, Apr 16, 10:11 AM CST, 9 hours 47 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1111 AM CDT WED APR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEAST ILLINOIS LATE THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS WITH A POSSIBLE SQUALL LINE.
LARGE HAIL WILL ALSO BE A RISK. THIS IS DUE TO A STRONG STORM SYSTEM
OVER KANSAS MOVING EAST TOWARD SOUTHWEST ILLINOIS BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THIS EASTER WEEKEND AS ANOTHER STRONG
STORM SYSTEM MOVES INTO THE MIDWEST. A FEW STORMS COULD BE STRONG OR
SEVERE ACROSS CENTRAL AND SOUTHEAST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

BARNES

The radar

The Lincoln radar (KILX), 88 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
April 16, 7:58 PM CST
Where
Morgan County, 1 mi N of Jacksonville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -90.233

A large tree was blown down on the north side of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350815.